All about ibuprofen

Ibuprofen belongs to the class of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) and is often used to treat mild to moderate pain such as headaches, dental pain and period pain, or reduce fever.  

It's available in many forms, including tablets, caplets and capsules. You can also choose liquids and topical gels, which are rubbed directly onto areas such as sore joints, painful muscles or sprains. 

Ibuprofen usually starts to work soon after the dose is taken. The usual recommended dose for most adults is one or two 200mg tablets every four to six hours, with a maximum dose of six 200mg tablets (1200mg of ibuprofen) in 24 hours. You should leave at least four hours between doses. Some strengths and pack sizes of ibuprofen are only available from a pharmacy, and some are prescription only. Always follow the instructions in the product leaflet to make sure you're taking the correct dose.

Ibuprofen can also be found in other medicines – particularly cold and flu medication. Some pain-relieving medicines, meanwhile, contain a combination of ibuprofen and other ingredients. Remember to check what's included in all the medicines you're taking to make sure you're not accidentally taking too much ibuprofen.

 

Is ibuprofen suitable for me?

You should not take ibuprofen if you: 

• Are allergic to ibuprofen, aspirin or any other NSAID

• Have had a worsening of asthma, skin rash, runny nose, or swelling of the face, lips or throat after taking ibuprofen, aspirin or any other NSAID 

• Have, or have had, a stomach ulcer

• Have severe heart failure

• Have severe liver disease

• Are taking aspirin with a daily dose of more than 75 mg, or other NSAID medicines


You should talk to your doctor or pharmacist before taking ibuprofen if you:

• Have or previously had asthma

• Have an increased tendency to bleeding

• Have been diagnosed with lupus

• have kidney or liver problems

• Have been diagnosed with ulcerative colitis or Crohn’s disease

• Have ever had bleeding in your stomach

• Have high blood pressure (hypertension)

• Have narrowing of the arteries (peripheral anginal disease)

• Have had heart problems, such as angina, heart attacks, or mild to moderate heart failure

• Have experienced a stroke

• Are taking any other medicines


Can I take ibuprofen if I have coronavirus?

You can take paracetamol or ibuprofen to treat coronavirus symptoms - like a headache or a high temperature - at home, if these are suitable for you. Read the patient information leaflet first and follow the instructions. There have been some suggestions recently that ibuprofen might make coronavirus (COVID-19) symptoms worse or make you more prone to catching the virus. However, an Expert Working Group has now concluded that there isn’t enough evidence to establish this link.


Can I take ibuprofen if I'm pregnant or breastfeeding?

If you’re pregnant, ibuprofen isn't recommended unless your doctor suggests or prescribes it. If you're breastfeeding, it's best to talk to your doctor or pharmacist before using ibuprofen.

 

Can I give ibuprofen to my baby or child?

Ibuprofen medicines specially formulated for children can be given to babies over the age of three months, as long as they weigh at least 5kg (11lb). Remember that the dose for children varies depending on their weight and age. The patient information leaflet, which is included in the box, contains detailed guidance on how much medicine to give. There are some conditions you should avoid taking ibuprofen for, including chickenpox. If you're not sure, ask your pharmacist for advice.


What should I do if I take too much ibuprofen?

Ibuprofen overdoses can be dangerous. If you think you've taken too much, go to your nearest Accident and Emergency department straight away.